Purpose: Nonconvulsive status epilepticus is an unusual complication of cephalosporin therapy, with only a few isolated cases reported.
Subjects and methods: We reviewed the clinical and electroencephalographic (EEG) characteristics of 10 patients with renal failure in whom developed alteration of consciousness without convulsions associated with continuous epileptiform EEG activity while being treated with cephalosporins.
Results: Nonconvulsive status epilepticus developed in 5 men and 5 women, with a mean (+/- SD) age of 69 +/- 14 years, while receiving intravenous cephalosporins (ceftriaxone, 2 patients; ceftazidime, 2; and cefepime, 6). All patients had renal failure; 1 also had hepatic failure. Patients presented with progressive disorientation or agitation, sometimes associated with mild facial or limb myoclonus, that had begun 1 to 10 days (mean, 5 +/- 2 days) after starting cephalosporin treatment. The EEG showed continuous or intermittent bursts of generalized, high-voltage, 1 to 2 Hz sharp wave activity or sharp and slow wave activity that resembled, but could be differentiated from, the triphasic waves seen in metabolic encephalopathies. Intravenous clonazepam suppressed the epileptiform activity completely in 5 patients and partially in the other 5. Cephalosporins were withdrawn, and antiepileptic therapy was started for all patients. All patients improved, 2 in less than 24 hours and the remainder within 2 to 7 days.
Conclusions: Cephalosporins can cause nonconvulsive status epilepticus in patients with renal failure. The clinical picture is difficult to differentiate from a that of metabolic encephalopathy unless an EEG is obtained. Physicians should be aware of this potentially dangerous complication.